Contracted IBS (possible sibo) after antibiotics...still suffering - Your Story - IBS Self Help and Support Group Forums - IBSgroup.org
Advertisement

Jump to content


Photo
- - - - -

Contracted IBS (possible sibo) after antibiotics...still suffering

ibs sibo bloating antibiotics cramping no appetite

  • Please log in to reply
2 replies to this topic

#1 kshutt

kshutt

    New Member

  • Members
  • Pip
  • 1 posts

  • IBS Penpal
  • Country:United States

Posted 21 June 2014 - 04:27 PM

Advertisement

It all started like this: three months ago I was diagnosed with a colon infection. At the same time, I was diagnosed with a staph infection. I was given flagyl for the colon infection and later when the results came in for the staph infection, I was given cipro. The flagyl was bad enough for me, but when I got on cipro, I quickly spiraled downward and had to go to the er, thinking I might have diverticulitis. The c scan showed no sign of diverticulitis. The only thing it showed was an unusually large ovary which was a cyst I already knew about. They told me it was viral and to go home, sending me away with another antibiotic, thinking I could still have more infection. I proceeded to take the next course of antibiotics until I finally couldn't take it anymore and stopped taking them. The cipro made me burn going to the bathroom and I couldn't eat anything without having diarrhea. Finally, I went to the GI, and the only thing he wanted to do was a colonoscopy and sent me away. No blood work, no stool testing inspite of all the antibiotics. I took it upon myself to get some blood work and stool testing. Everything came up negative for diverticulitis, ulcerative colitis, parasites, Crohns, IBD, and a few other things. The only thing it showed is that I was low on potassium. Not a surprise considering how much diarrhea I was having. I still have not had the colonoscopy because I have been so ill that I can't imagine taking all those laxatives and getting a tube stuck inside of me which I understand gives a lot of cramping afterwards. Plus nothing showed up on the c scan or blood and stool work. I have stabilized somewhat in that I don't have diarrhea and I am able to eat a few foods. I have been taking a lot of probiotic such as HMF, align, pearls and 50 billion probiotic for chronic yeast infections that I have also been dealing with after all these antibiotics. In addition to all this, my cyst ruptured while going through the worst of this and I still have pain there. I have gotten an USound done and it only showed fluid in that area. They said they couldn't be sure if it was endometriosis unless they did a laparoscopy. I have cut out all dairy, bread, grains, a lot of fruit and only eat chicken for meat. I juice in the morning and don't eat until about five o'clock due to the fact that I have no appetite. When I do eat, I bloat and get cramps and hurt. I eat to survive as I have a large family to take care of and I need some energy. But really, I hate to eat because of the symptoms I get afterwards. I failed to mention that I have been taking anHCL, enzymes, omega 369, calcium with d, garlic capsule, cranberry capsule, and Echinacea and golden seal liquid which I add to my juice in the morning. I also add aloe Vera juice to my juice.I also take coconut oil. I cannot take a vitamin or mineral because I get very nauseated. I was never advised any of this by doctors, as they don't seem to know much about any of this. I have received all of my information from web sites. I'm beginning to think I have SIBO. The doctor told me that is rare, but from what I understand it can happen from too many antibiotics. I need much help and I am finding out that it won't come from the doctors. They are only interested in giving more antibiotics, other medications and procedures that honestly would probably cause other problems for me. I have since sought out some help from a naturopathic doctor, but still not much relief. I'm just not ready to say I have to live with this all because of some antibiotics that I took. Please help!



#2 Hopingtobebetter

Hopingtobebetter

    New Member

  • Members
  • Pip
  • 11 posts
  • Country:United States

Posted 22 June 2014 - 07:41 AM

My problem (of ibs) started with antibiotics (clindamycin) too. I am surprised they did not do any blood test for you. With diarrhea after antibiotics, they should have ruled out C. difficile at least. They tested me twice for c diff and celiac disease. My GI doc said she thinks it's ibs but she might have to do a colonoscopy in the future just to see nothing else is going on. I am avoiding colonoscopy too because of the harsh laxatives and because it's so invasive. I have heard that after colonoscopy sometimes your problem gets worse :o
Mine started one year ago. It was really bad for few months in the beginning because I did not know what to eat and what not to eat. I got several food intolerances after antibiotics. Now I cannot have dairy, red meat, whole wheat, high fiber fruits and vegetables. I have very limited choice of what I can eat now. I somehow manage when I am at home but when I go to parties or on outings, it' gets very very hard. I still cannot accept the fact that I have to live with this problem forever :(

#3 watsoncenter

watsoncenter

    Dietitian

  • Dietitians
  • Pip
  • 11 posts
  • Country:United States

Posted 30 June 2014 - 12:42 AM

Was the colon infection you refer to C-diff? I had that twice and it was quite difficult to get rid of.  So I would make sure you don't have that lingering.  Florastor is a probiotic that has been studied and recommended to take after you've been treated for C-diff. The GI doctor probably wants to do a colonoscopy to rule out other serious illnesses, like Crohn's disease or ulcerative colitis.  I get why you don't want to do it, but it may give you some peace of mind to know that's it nothing serious. I had one before too and yes, the prep was unpleasant, but I was relieved to know for sure afterwards that it was IBS.  

Have you tried eating small meals every 3 hours or so to stimulate your appetite?  You may actually feel better if you eat more often.  I wonder if the juicing isn't a great idea for a sensitive tummy first thing in the morning.  Juices tend to be a trigger for a lot of people with IBS. You might want to try something blander, like gluten free toast with peanut butter or a gluten free cereal with rice or almond milk.   It sounds like you've cut out a lot of your carbs, so could be contributing to your lack of energy.  

 Also, I have read some studies that an herbal medicine called Iberogast can be as effective as antibiotics for treatment of SIBO http://www.flordis.c...oduct/iberogast. They sell it on Amazon. I have not tried that myself, but it may be worth looking into since it sounds like you are into natural medicines. Hope you find some relief!







Also tagged with one or more of these keywords: ibs, sibo, bloating, antibiotics, cramping, no appetite


Advertisement

About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service | Crisis Resources

Irritable Bowel Syndrome |  Inflammatory Bowel Disease |  Crohn's Disease |  Ulcerative Colitis |  Fibromyalgia |  GERD - Reflux Disease


©Copyright 1995-2016 IBS Self Help and Support Group All rights reserved




This website is certified by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here